Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 3, NWS San Angelo, TX

May 14, 2018Coke County, Texas

NWS San Angelo, TX issued this tornado warning at May 14, 2018, 4:14 PM CDT for Coke County, Texas. It was in force for 16 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 4:14 PM CDT (21:14 UTC)
Expired
May 14, 2018, 4:30 PM CDT
In force
16 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Coke County, TX

The radar

The San Angelo radar (KSJT), 59 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:15 PM CDTHAIL 1.56 Nw Robert Lee, TXRELAYED BY BROADCAST MEDIA.
May 14, 4:15 PM CDTHAIL 1.757 Se Silver, TXQUARTER TO GOLFBALL SIZED HAIL REPORT RELAYED BY BROADCAST MEDIA.
May 14, 4:18 PM CDTFUNNEL CLOUD2 N Robert Lee, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WFUS54 KSJT 142114
TORSJT
TXC081-142130-
/O.NEW.KSJT.TO.W.0003.180514T2114Z-180514T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
414 PM CDT MON MAY 14 2018

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Central Coke County in west central Texas...

* Until 430 PM CDT
    
* At 413 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Robert Lee, moving south at 10 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Robert Lee around 425 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3187 10032 3174 10058 3198 10065 3205 10050
TIME...MOT...LOC 2113Z 338DEG 8KT 3192 10052 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

PO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 2:54 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 14, 2:54 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
254 PM CDT Mon May 14 2018

.SHORT TERM...
(Tonight and Tuesday)

Thunderstorms were developing between San Angelo and Sweetwater
at 230 PM CDT, where stratus cleared early morning, and heating
was greatest. This was just east of where the short range models
were indicating development. However, the storms are still
expected to move slowly eastward this afternoon and evening in
southwest flow aloft. A few storms may also affect Crockett and
Sutton counties this evening, as storms developing off of higher
terrain in the west, move eastward.

SPC has a slight risk of storms this afternoon and evening in the
Big Country and a marginal risk across the rest of West Central
Texas. With surface based CAPES up to 3500 J/KG, severe
thunderstorms certainly possible, although 0-6 KM Bulk shears are
more in the 25 KT range. Most storms will be ending midnight.

Tuesday's weather picture is similar, with northwest flow aloft
and strong instability in the afternoon and early evening hours.
SPC has a marginal risk across the Big Country and Concho Valley.
However, placement of severe storms will be somewhat uncertain,
Areas that are absent of morning stratus will be at greatest risk.

04

.LONG TERM...
(Tuesday night through Monday)

Tuesday night, we will see another chance for showers and
thunderstorms across the area, especially western areas. By
Wednesday afternoon, flow becomes weak northwest aloft. We will
also have strong heating and good low level moisture. With the
flow turning northwest, bulk shear values will again be
sufficient (35 to 45 knots) when combined with areas that can
destabilize to produce strong to severe thunderstorms. The main
hazards will be large hail and damaging winds.

Thunderstorm chances diminish Wednesday into Thursday as upper
level ridging builds over the area. However, with temperatures
warming, and the dryline near/along our western border, should any
storms develop, they could again be strong to severe, with the
main hazards again being large hail and damaging winds. Along with
diminishing rain chances, the ridge will also help push
temperatures into the upper 90s in many locations, with triple
digit readings not out of the question Thursday and Friday.

The ridge begins breaking down at the end of the week into
Saturday as troughing develops across the Rocky Mountains. Models
show a cold front that they originally had moving through the area
not stalling near the Red River Valley. Either way, with southwest
flow over the area, the front in the region, and the dryline still
active to our west, we will have a continued chance for showers
and thunderstorms for western and northern areas especially
through the weekend. Temperatures should also cool some as the
upper level ridge axis moves east of the area.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  90  65  92 /  60  30  50  20
San Angelo 	 68  94  66  96 /  40  20  50  10
Junction 	 67  92  67  96 /  20  20  30   5
Brownwood 	 68  90  65  92 /  40  40  30  10
Sweetwater 	 67  89  65  92 /  60  30  60  20
Ozona      	 70  90  65  95 /  40  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 14, 2:25 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
225 PM CDT Mon May 14 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
225 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Aftwill again beernoon and Tonight

There is a slight risk of severe thunderstorms across the Big
Country this afternoon and evening, and a marginal risk across the
rest of West Central Texas. The primary threats are large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday and
Wednesday, during the afternoon and evening hours. The main
potential for severe thunderstorms will be across the Big Country
and Concho Valley. The main threats are large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and Tuesday
afternoon.

In the hours before

Special weather statement, May 14, 2:27 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
227 PM CDT MON MAY 14 2018

TXZ054-065-142000-
Nolan TX-Coke TX-
227 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COKE AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 17 miles west of Blackwell, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maryneal around 300 PM CDT.

Other locations impacted by this storm include the intersection Of
Ranch Road 608 And Highway 147 and I-20 Near The Nolan-Mitchell
County Line.

This includes Interstate 20 between Mile Markers 229 and 233.

LAT...LON 3229 10044 3216 10033 3198 10054 3210 10067
      3242 10066 3245 10060
TIME...MOT...LOC 1926Z 215DEG 15KT 3214 10061

PO
Special weather statement, May 14, 3:17 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
317 PM CDT MON MAY 14 2018

TXZ071-072-142100-
Irion TX-Tom Green TX-
317 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arden, or 15 miles west of San Angelo. The storm is moving slowly
northeast at around 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. In addition, heavy rainfall may cause localized flooding
due to the slow movement of the storm.

This strong thunderstorm will be near...
  Carlsbad around 400 PM CDT.

LAT...LON 3139 10080 3154 10084 3169 10078 3169 10046
      3146 10050
TIME...MOT...LOC 2015Z 232DEG 4KT 3151 10071

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:27 PM CDTSpecial Weather StatementSJTNolan33 min
May 14, 3:17 PM CDTSpecial Weather StatementSJTTom Green43 min
May 14, 3:23 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan37 min
May 14, 3:47 PM CDTTornado WarningSJTCoke28 min
May 14, 4:02 PM CDTAreal Flood AdvisorySJTCoke, Nolan118 min
May 14, 4:24 PM CDTFlash Flood WarningSJTCoke3 hr
May 14, 4:29 PM CDTSevere Thunderstorm WarningSJTCoke46 min
May 14, 4:54 PM CDTSpecial Weather StatementSJTNolan66 min
May 14, 4:57 PM CDTSpecial Weather StatementSJTMcCulloch63 min
May 14, 5:24 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green51 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch47 min
May 14, 6:12 PM CDTSevere Thunderstorm WarningSJTMcCulloch48 min
May 14, 6:16 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green29 min
May 14, 6:45 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green45 min
May 14, 6:54 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
May 14, 6:57 PM CDTSevere Thunderstorm WarningSJTMcCulloch63 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.